Tennessee, 2008High Wind and Strong Wind in Tennessee, February 17, 2008
February 17, 2008 · NWS MRX · 10 events in 6 counties and zones
A strong pressure gradient brought non-thunderstorm damaging winds to the higher elevations of east Tennessee on the 17th. Strong winds in the valley was responsible for one death in Loudon County.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong pressure gradient brought non-thunderstorm damaging winds to the higher elevations of east Tennessee on the 17th. Strong winds in the valley was responsible for one death in Loudon County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 17, 3:22 AM EST, 2 hours 38 minutes earlier.
Area forecast discussion, Feb 17, 3:22 AM EST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
322 AM EST SUN FEB 17 2008
.SHORT TERM (TODAY AND TONIGHT)...SURFACE LOW PRESSURE SYSTEM OVER
MISSOURI WILL MOVE NE TO OVR MICHIGAN BY THIS EVENING. THE PRESSURE
GRADIENT ACROSS THE REGION WILL INCREASE TODAY WITH HIGH PRESSURE
STUBBORNLY RETREATING TO THE ENE. FORECAST SOUNDINGS CONTINUE TO
PAINT A GOOD SCENARIO FOR POTENTIALLY DAMAGING DOWNSLOPE WINDS
ACROSS THE FOOTHILLS OF EAST TN. EXTENDING THE WIND WARNING INTO THE
EVENING HOURS AND INCLUDED ALL AREAS IN A LAKE WIND ADVISORY FOR
STRONG GUSTY WINDS EXPECTED THIS AFTERNOON. DOWNSLOPE WINDS MAY ALSO
AFFECT AFTN TEMPS ACROSS NE TN VALLEYS. BRIEF SURGES MAY DRIVE TEMPS
INTO THE LOW 70S ACROSS SOME AREAS. COLD FRONT APPROACHES AREA LATER
THIS AFTN. WIDESPREAD SHOWERS WILL ACCOMPANY THE FRONT AS INTO MOVES
EAST THROUGH THE AREA TONIGHT. INSTABILITY ... ESPECIALLY ELEVATED
... LOOKS MUCH BETTER ACROSS THE AREA THIS EVENING. SCATTERED TSTMS
A GOOD BET MOST AREAS WITH A SLIGHT CHANCE FOR SVR TSTMS ACROSS THE
EXTREME SOUTH OF MRX CWA. UPPER TROUGH AXIS REMAINS TO THE WEST
TONIGHT. SLOWED DOWN CAA BEHIND SURFACE FRONT AND HELD ON TO HIGHER
POPS A BIT LONGER OVERNIGHT.
.LONG TERM (MONDAY THROUGH SATURDAY)...UPPER LOW TO OUR NORTH ON
MONDAY INTO TUESDAY WILL ROTATE THROUGH A COUPLE OF WEAK WAVES AND
ASSOCIATED MOISTURE. THE RESULT WILL BE OCCASIONAL ISOLATED SHOWERS
MAINLY OVER NORTHERN ZONES. THE LOW WILL LIFT OUT LATE TUESDAY WITH
SURFACE HIGH PRESSURE IN CONTROL BY TUESDAY NIGHT INTO WEDNESDAY.
CONFIDENCE IS LOW ON DETAILS FOR THE REST OF THE EXTENDED BUT
OVERALL WILL GO INTO AN UNSETTLED WEATHER PATTERN AS A SERIES OF
DISTURBANCES TRACK ACROSS THE REGION.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 66 43 49 29 46 / 90 50 20 10 10
KNOXVILLE AIRPORT, TN 69 42 48 26 43 / 90 70 20 20 10
OAK RIDGE, TN 64 41 47 25 43 / 90 60 20 20 10
TRI CITIES AIRPORT, TN 65 44 45 24 40 / 70 90 20 20 20
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...LAKE WIND ADVISORY FROM NOON TODAY TO 7 PM EST THIS EVENING FOR
THE FOLLOWING ZONES: CHEROKEE...CLAY.
TN...HIGH WIND WARNING UNTIL 7 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
SEVIER SMOKY MOUNTAINS...SOUTHEAST GREENE...SOUTHEAST
MONROE.
LAKE WIND ADVISORY FROM NOON EST /11 AM CST/ TODAY TO 7 PM EST
/6 PM CST/ THIS EVENING FOR THE FOLLOWING ZONES: ANDERSON...
BLEDSOE...BRADLEY...CAMPBELL...CLAIBORNE...GRAINGER...
HAMBLEN...HAMILTON...HANCOCK...HAWKINS...JEFFERSON...KNOX...
LOUDON...MARION...MCMINN...MEIGS...MORGAN...NW BLOUNT...
NORTH SEVIER...NORTHWEST CARTER...NORTHWEST COCKE...
NORTHWEST GREENE...NORTHWEST MONROE...RHEA...ROANE...SCOTT
TN...SEQUATCHIE...SULLIVAN...UNION...WASHINGTON TN...WEST
POLK.
WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: EAST POLK...JOHNSON...SOUTHEAST CARTER...UNICOI.
VA...LAKE WIND ADVISORY FROM NOON TODAY TO 7 PM EST THIS EVENING FOR
THE FOLLOWING ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...
WISE.
&&
SON/MJBHazardous weather outlook, Feb 17, 5:30 AM EST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EST SUN FEB 17 2008
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-181100-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
530 AM EST SUN FEB 17 2008 /430 AM CST SUN FEB 17 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT MOVING THROUGH THE SOUTHERN APPALACHIAN REGION TODAY
WILL GENERATE STRONG...GUSTY WINDS OVER THE AREA...ESPECIALLY ACROSS
HIGHER ELEVATIONS. VARIOUS WIND WARNINGS AND ADVISORIES ARE IN
EFFECT FOR THE AREA...SEE MEMNPWMRX FOR DETAILS. ADDITIONALLY...
SHOWERS WITH SOME EMBEDDED THUNDERSTORMS WILL MOVE THROUGH AHEAD OF
THE COLD FRONT. THESE COULD TAP INTO THE STRONGER WINDS HIGHER IN
THE ATMOSPHERE AND PRODUCE DAMAGING WIND GUSTS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Strong Wind, Northwest Greene
- When
- February 17, 6:00 AM EST to 6:10 AM EST
- Where
- Northwest Greene forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 36.175, -82.846 (the zone’s center; the record gives no point)
The Greeneville Sun newspaper reported non-thunderstorm winds caused damage to the roof of the South Greene High School in Greenville. A construction trailer and sign at the school was also damaged.
High Wind, Southeast Greene
- When
- February 17, 7:00 AM EST to 7:30 AM EST
- Where
- Southeast Greene forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 36.175, -82.846 (the zone’s center; the record gives no point)
Dispatch reported several trees downed by non-thunderstorm winds near Greystone.
High Wind, Southeast Monroe
- When
- February 17, 7:00 AM EST to 7:30 AM EST
- Where
- Southeast Monroe forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 35.443, -84.253 (the zone’s center; the record gives no point)
Dispatch reported several trees downed by non-thunderstorm winds around the foothills.
High Wind, Blount/Smoky Mountains
- When
- February 17, 7:00 AM EST to 7:30 AM EST
- Where
- Blount/Smoky Mountains forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Park/Forest Service
- Coordinates
- 35.687, -83.925 (the zone’s center; the record gives no point)
Park officials reported numerous trees downed by non-thunderstorm winds on Cades Cove Loop Road.
High Wind, Blount/Smoky Mountains
- When
- February 17, 8:00 AM EST to 8:30 AM EST
- Where
- Blount/Smoky Mountains forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Park/Forest Service
- Coordinates
- 35.687, -83.925 (the zone’s center; the record gives no point)
Park officials reported several trees downed by non-thunderstorm winds across the Foothills Parkway.
High Wind, Sevier/Smoky Mountains
- When
- February 17, 8:00 AM EST to 8:30 AM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Park/Forest Service
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
Park officials reported several trees downed by non-thunderstorm winds in the Park headquarters area.
High Wind, Southeast Monroe
- When
- February 17, 9:44 AM EST to 9:45 AM EST
- Where
- Southeast Monroe forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Park/Forest Service
- Coordinates
- 35.443, -84.253 (the zone’s center; the record gives no point)
Park officials reported a wind gust to 58 mph (50 knots) at the RAWS observation site at Coker Creek.
High Wind, Sevier/Smoky Mountains
- When
- February 17, 11:00 AM EST to 11:01 AM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Measured
- 78 kt (90 mph) measured gust
- Reported by
- Park/Forest Service
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
Park officials reported a wind gust to 90 mph (78 knots) at the Cove Mountain observation station.
Strong Wind, Loudon
- When
- February 17, 11:30 AM EST
- Where
- Loudon forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 35.735, -84.312 (the zone’s center; the record gives no point)
The Knoxville News Sentinel newspaper reported a 63 year old man died when a tree on a hillside was pushed by strong winds and fell on his vehicle as he was traveling west on Vonroe Road in Loudon County.
High Wind, Blount/Smoky Mountains
- When
- February 17, 2:00 PM EST to 2:30 PM EST
- Where
- Blount/Smoky Mountains forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.687, -83.925 (the zone’s center; the record gives no point)
Dispatch reported 2 trees downed by non-thunderstorm winds in the Wildwood area.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Alabama, February 17, 200864 injured · $11 million · EF3 · 31 events
- Tornadoes and Hail in Georgia, February 17, 20088 injured · $1.7 million · EF1 · 28 events
- Tornadoes and Damaging Winds in Alabama, February 17, 2008$974,000 · EF2 · 4 events
- Cold in Illinois, February 17 to 19, 20081 death · 1 event
- Tornado and Hail in Alabama, February 17, 20081 injured · $541,000 · EF1 · 11 events
- Tornadoes in Florida, February 17, 2008$950,000 · EF1 · 2 events
- Flooding in Illinois, February 17 to 18, 2008$2.1 million · 6 events
- Tornadoes and Damaging Winds in Georgia, February 17 to 18, 20081 injured · $281,000 · EF1 · 7 events
- Tornado and Damaging Winds in Florida, February 17 to 18, 20081 injured · $201,000 · EF1 · 4 events
- Tornado and Hail in Louisiana, February 17, 2008$148,000 · EF1 · 9 events
- Winter Storm in Iowa, February 17, 2008$300,000 · 7 events
- Tornadoes in Louisiana, February 17, 2008$73,000 · EF1 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79668, 79660, 79661, 79662, 79663, 79664, 79665, 79666, 79669, 79667.